Nebraska, 2018

Hail and Damaging Winds in Nebraska, April 30, 2018

April 30, 2018 · NWS LBF · 25 events in 6 counties and zones

An approaching upper level trough of low pressure, forced a cold front through western and north central Nebraska during the late afternoon and evening hours of April 30th. Thunderstorms initiated along a line from western Frontier county, north northeast into Blaine County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An approaching upper level trough of low pressure, forced a cold front through western and north central Nebraska during the late afternoon and evening hours of April 30th. Thunderstorms initiated along a line from western Frontier county, north northeast into Blaine County. Further development occurred east of this line into the late evening hours. Hail up to the size of golf balls along with thunderstorm wind gusts to 65 MPH were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 30, 2:16 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Apr 30, 2:16 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
316 PM CDT Mon Apr 30 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 315 PM CDT Mon Apr 30 2018

Cold front is slowly sagging southeast across western NE this
afternoon. By early evening the front should extend from around
Bassett to Taylor to Hayes Center. Thunderstorms are expected to
develop early this evening near the front as a southerly LLJ
increases convergence along the boundary and continues to advect
higher Theta-E air northward into region. Shear profiles support
supercell structures and the potential for large hail, but appears
there will be quite a bit in the way of convection near the boundary
and that could lessen the severe potential some with many competing
updrafts. As the low level jet veers later this evening the
convergence will weaken and the storms should wane and shift east of
the area. Until this occurs there should be a two to three hour
period where storms could remain concentrated, with back building
potential. This seems most likely to occur across portions of Custer
county, north-northeastward across Loup, Garfield, Wheeler and into
portions of Holt county. Heavy rain could occur with the back
building, but at this time flooding rains are not expected.

The front sags south of the area Tuesday, with overcast conditions
expected as the low levels saturate leading to widespread stratus
clouds. Cannot rule out a few showers as well, but hard to pinpoint
exactly where. Models show some broad scale weak lift and mid level
moisture but nothing concentrated, so will include a slight to low
chance for showers for most areas to account for this. Much cooler
behind the front, with highs mostly in the 60s.

.LONG TERM...(Tuesday night through Monday)
Issued at 315 PM CDT Mon Apr 30 2018

The surface front will be driven south and east of the area
Tuesday night. Southwest flow aloft will remain across the area.
This will keep a 20 to 30 percent chance for post frontal showers
overnight. A few thunderstorms are also possible across the far
southern and eastern areas during the evening.

The large scale pattern remains active Wednesday into Thursday as
the longwave trough across the Great Basin moves east into the
Central Plains by Thursday. The surface environment will be
post frontal as the main frontal boundary remain south and east of
the forecast area. With southwest flow aloft, sufficient mid and
upper level moisture will be present for showers with occasional
embedded thunderstorms through Thursday. The models are in good
agreement with the synoptic scale pattern, but differ in timing
and location of any potential precip. POPs to increase to 30 to 40
percent by Wednesday afternoon, increasing to likely pops western
Sandhills Wednesday night into Thursday. The post frontal
conditions will keep temperatures slightly below normal, in the
upper 50s to low 60s. Considerable cloudiness the the periods.

The longwave trough will advance east of the area Thursday night,
followed by upper ridging Friday into Sunday. This will bring a
period of mainly dry conditions and highs returning to the mid 70s
for the weekend. As an upper trough drops south into the western
Conus Sunday night into Monday, the upper flow will become more
zonal. This will bring increased cloudiness and small shower
chance across the north and west. Highs by Monday still mild in
the upper 60s to lower 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Apr 30 2018

A cold front will become nearly stationary across the area this
evening, with thunderstorms expected to develop near the frontal
boundary. This activity should mostly remain across central into
portions of north central Nebraska, east of both the VTN and LBF
TAF sites. Low level moisture will saturate the lower atmosphere
late tonight into Tuesday morning with widespread stratus expected
to develop. It appears that both VTN and LBF TAF sites will
experience a period of IFR conditions Tuesday morning due to the
low ceilings.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Taylor
LONG TERM...Roberg
AVIATION...Taylor
Hazardous weather outlook, Apr 30, 3:56 PM CST, 59 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service North Platte NE
456 PM CDT Mon Apr 30 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-012115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
456 PM CDT Mon Apr 30 2018 /356 PM MDT Mon Apr 30 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A slow moving cold front will drift east across the area tonight.
Thunderstorms are expected to occur near the front. A few of the
storms could be severe with large hail, gusty winds, and heavy
downpours. The threat area is generally east of a line from
Ainsworth to North Platte to Hayes Center. Storms should decrease
and move east of the area after midnight.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A few thunderstorms are possible Wednesday night. At this time,
the threat for severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into the
early evening hours, east of a line from Hayes Center to
Ainsworth.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Taylor

In the hours before

Special weather statement, Apr 30, 4:29 PM CST, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
529 PM CDT MON APR 30 2018

NEZ059-302315-
Lincoln NE-
529 PM CDT MON APR 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
615 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maxwell, or 15 miles east of North Platte, moving northeast at 40
mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County, including the following locations: Cottonwood Canyon
State Wildlife Management Area and Keith.

This includes Interstate 80 in Nebraska between mile markers 188 and
197.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4105 10058 4139 10044 4139 10026 4129 10025
      4109 10025 4097 10050
TIME...MOT...LOC 2229Z 212DEG 37KT 4106 10048

Taylor

The radar

The North Platte radar (KLNX), 84 km away, was scanning. The volume nearest the first event began at 22:55 UTC.

Open the radar archive at this moment

Event by event

19 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Lincoln

When
April 30, 4:55 PM CST
Where
Lincoln County, 15.8 mi NNE of Brady
Measured
1 in hail
Reported by
Public
Coordinates
41.240, -100.250

Thunderstorm Wind, Custer

When
April 30, 5:08 PM CST
Where
Custer County, 7.58 mi WSW of Callaway
Measured
56 kt (64 mph) measured gust
Reported by
COOP Observer
Coordinates
41.250, -100.060

Wind measured with an anemometer.

Hail, Blaine

When
April 30, 5:20 PM CST
Where
Blaine County, 13.2 mi SSE of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.770, -99.730

Hail, Custer

When
April 30, 5:28 PM CST
Where
Custer County, 7.19 mi SSW of Anselmo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -99.940

Thunderstorm Wind, Lincoln

When
April 30, 5:45 PM CST
Where
Lincoln County, 6.29 mi E of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.020, -100.250

Wind gust estimated at 60 MPH at this location.

Thunderstorm Wind, Lincoln

When
April 30, 5:45 PM CST
Where
Lincoln County, 6.1 mi ENE of Brady
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.060, -100.260

Wind gust estimated at 60 MPH at this location.

Thunderstorm Wind, Holt

When
April 30, 6:00 PM CST
Where
Holt County, 11.93 mi NW of Amelia
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.340, -99.080

Thunderstorm wind gusts estimated at 60 to 70 MPH at this location.

Hail, Holt

When
April 30, 6:09 PM CST
Where
Holt County, 2.16 mi WSW of Swan Lake
Measured
1 in hail
Reported by
Public
Coordinates
42.160, -99.060

Hail, Holt

When
April 30, 6:32 PM CST
Where
Holt County, 8.43 mi N of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.590, -98.650

Hail, Holt

When
April 30, 6:35 PM CST
Where
Holt County, 15.79 mi NNE of (Onl)o Neill Arpt
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -98.530

Report from social media.

Thunderstorm Wind, Holt

When
April 30, 6:40 PM CST
Where
Holt County, 2.46 mi SW of Emmet
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.460, -98.840

Wind gusts estimated at 60 MPH at this location.

Hail, Custer

When
April 30, 6:53 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.410, -99.640

Hail, Garfield

When
April 30, 6:53 PM CST
Where
Garfield County, 8.98 mi N of Burwell
Measured
1 in hail
Reported by
Public
Coordinates
41.910, -99.130

Hail, Custer

When
April 30, 6:55 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
1.25 in hail
Reported by
Public
Coordinates
41.410, -99.640

Thunderstorm Wind, Boyd

When
April 30, 6:55 PM CST
Where
Boyd County, 2.03 mi W of Lynch
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.830, -98.510

Thunderstorm wind gusts estimated at 60 MPH along with pea sized hail reported at this location.

Hail, Boyd

When
April 30, 6:58 PM CST
Where
Boyd County, 2.05 mi NE of Lynch
Measured
1.75 in hail
Reported by
Public
Coordinates
42.850, -98.440

Hail, Custer

When
April 30, 7:08 PM CST
Where
Custer County, 0.86 mi NE of Broken Bow
Measured
1 in hail
Reported by
Public
Coordinates
41.410, -99.640

Hail, Custer

When
April 30, 7:12 PM CST
Where
Custer County, 0.69 mi N of Sargent
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.640, -99.370

Hail, Custer

When
April 30, 7:15 PM CST
Where
Custer County, 4.55 mi SW of Sargent
Measured
1 in hail
Reported by
Public
Coordinates
41.590, -99.440

Hail, Custer

When
April 30, 7:19 PM CST
Where
Custer County, 1.48 mi SSE of (Bbw)broken Bow Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.410, -99.620

Hail, Custer

When
April 30, 7:32 PM CST
Where
Custer County, Weissert
Measured
1.5 in hail
Reported by
Public
Coordinates
41.470, -99.450

Hail covered the ground at this location.

Hail, Custer

When
April 30, 7:41 PM CST
Where
Custer County, 4.03 mi NNW of Weissert
Measured
1 in hail
Reported by
Public
Coordinates
41.520, -99.490

Hail, Custer

When
April 30, 7:49 PM CST
Where
Custer County, 4.15 mi S of Sargent
Measured
1 in hail
Reported by
Public
Coordinates
41.570, -99.370

Hail, Custer

When
April 30, 7:53 PM CST
Where
Custer County, 1.7 mi WNW of Comstock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.560, -99.280

Hail, Custer

When
April 30, 8:30 PM CST
Where
Custer County, 0.86 mi NE of Comstock
Measured
1 in hail
Reported by
Public
Coordinates
41.560, -99.240

Report from social media. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746114, 746135, 746115, 746116, 746136, 746137, 746139, 746117, 746118, 746119, 746140, 746120, 746122, 746123, 746142, 746124, 746125, 746126, 746127, 746128, 746130, 746131, 746132, 746133, 746134.